Kansas, 2004

Damaging Wind in Kansas, May 30, 2004

May 30, 2004 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:30 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, May 30, 1:30 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SUN MAY 30 2004

.DISCUSSION...THE MAIN CHALLENGE WILL BE TEMPERATURES FOR THE NEXT
COUPLE OF DAYS.

THE RATHER ACCENTUATED 500 MB TROUGH...AS NOTED ON VISIBLE
SAT...RADAR AND UPPER AIR ANALYSES...APPEARS TO BE PASSING ACROSS
THE AREA THIS AFTERNOON. A CLOSED -25C ISOTHERM COLD CORE...CENTERED
THIS AM OVER RIVERTON WY...IS PASSING OVER AND INCREASING LAPSE
RATES TO THE POINT THAT A FEW SHOWERS AND A COUPLE OF THUNDERSTORMS
HAVE/ARE OCCURRING IN THE AREA. HERE AT GLD WE HAVE JUST MEASURED
(0.01). EXPECT THAT THIS WILL BE PAST BY 00Z AND STABILITY WILL
BEGIN TO RETURN. FOR THIS REASON DO NOT INTEND TO PLACE PRECIP IN
THE EVENING FORECAST AT THIS TIME...WITH THE POSSIBLE EXCEPTION OF
SPRINKLES IN THE NORTH FOR THE EARLY EVENING.

BY DAWN EXPECT SKIES TO BE CLEARING AND NORTHWEST WIND TO DROP TO
LIGHT WEST. WILL GO WITH OR SLIGHTLY BELOW GUIDANCE ON TEMPERATURES
TONIGHT...WITH LOWS FROM THE UPPER 30S TO LOWER 40S.

THE UPPER RIDGE BEGINS TO MOVE INTO THE AREA MON AS SKIES CLEAR MORE
WITH NORTHWEST MODERATE WINDS AND HIGHS IN THE 70S...SHOULD BE A
NICE MEMORIAL DAY. UNDER A WEAK SURFACE HIGH...LIGHT WINDS AND A
MOSTLY CLEAR NIGHT MON NIGHT SHOULD HAVE LOW TEMPERATURES MUCH LIKE
TONIGHT.

TUE TEMPS RISE SLIGHTLY BUT REMAIN BELOW NORMAL AND CONDITIONS
REMAIN DRY. A WEAK BACKDOOR COLD FRONT APPEARS TO MOVE INTO THE AREA
LATE TUE OR EARLY WED AS THE UPPER TROUGH DEEPENS IN THE MISSISSIPPI
VALLEY. SOME CLOUDINESS MOVES IN BUT SEE NO PRECIP AT THIS TIME. WED
TEMPERATURES ARE MUCH LIKE TUE. THU RIDGE MOVES FURTHER OVER WITH
RISING TEMPERAUTURES. HAVE KEPT SLIGHT CHANCE OF TSRAS THU PM AND
FRI PM.

MORE RIDGING AND WARMING SAT AND SUN WITH HIGHER TEMPERATURES AND
DRY CONDITIONS DOMINATING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, May 30, 9:19 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT SUN MAY 30 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO THUNDERSTORMS OR RELATED HAZARDOUS WEATHER IS EXPECTED TODAY OR
TONIGHT. HOWEVER...THE RANGELAND FIRE DANGER INDEX FOR SOUTHWEST
NEBRASKA AND NORTHWEST KANSAS IS EXTREME DUE TO LOW RELATIVE
HUMIDITIES AND WINDY CONDITIONS THIS AFTERNOON INTO THIS EVENING.
ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE
AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE  OF THUNDERSTORMS THURSDAY AND FRIDAY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FS

In the hours before

Local storm report, May 30, 12:21 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG 7 NNW ATWOOD            39.90N 101.09W
05/29/2004                   RAWLINS            KS   PUBLIC

            24 INCH DIAMETER GREEN TREE WAS SNAPPED OFF 1 FOOT ABOVE
            THE GROUND. TREE WAS 35 FEET TALL.

0430 PM     TSTM WND DMG     14 NW ST. FRANCIS       39.91N 101.99W
05/29/2004                   CHEYENNE           KS   TRAINED SPOTTER

            4.5 INCH DIAMETER LIMBS DOWN

&&

JOHNSON

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
May 30, 3:09 PM MST
Where
Norton County, 7 mi W of Norton
Measured
43 kt (49 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -100.017

Blowing dirt reduced visibility causing a three-car accident on highway 36 resulting in three injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403294.